My question is very minor compared to the others posted, but I have a question about a surgery my son had. My son is 11 and went through a tonsillectomy last Friday. When is woke up from the surgery, he immediately complained of major leg pain. As the day went on and we where leaving the hospital, he got out of bed to get into the wheelchair and couldn't walk well. The nurses explained that sometimes muscle cramping is from the anesthesia. The next morning he woke up and couldn't move his legs or lift him self up without feeling terrible pain. I rushed him back to the hospital and they ran several test. It came back that he had Rhabdomyolysis. They transferred us to a larger hospital. There they explained that a blood test they ran on his heart in the previous hospital came back elevated also. The are saying that all this is an allergic reaction of the anesthesia. I have been doing some research on this and it just doesn't make since. I would like to hear your opinion on the matter. I just wonder if there is something else behind the reaction that he had. Nothing I have read about the Rhabdo says anything about heart issues. Should I get a second opinion? I am really concerned.
This sounds like a brush with a dangerous condition called Malignant Hyperthermia. An older review article describes it nicely: "Malignant hyperthermia (MH) is a rare autosomal dominant trait that predisposes individuals to great danger when exposed to certain anaesthetic triggering agents, such as potent volatile anaesthetics and succinylcholine. Sudden hypermetabolic reaction occurs in skeletal muscle, leading to hyperthermia and massive rhabdomyolysis."
This is not an allergy--it results (usually) from a defect in the ryanodine receptor. There are some tests available to confirm this. However, more prudent would simply be to ensure that, if your son ever has general anesthesia again, that they follow "MH Precautions" which eliminate any possible exposure to the anesthetics that trigger the disease.
Some parts of your story do not fit with MH--in particular, there is no mention of high fever, or a need to use the "antidote" dantrolene during the case. Perhaps this was a less severe form because the anesthetic exposure was so brief. Or he may have a mutation that makes his reaction less severe. Finally, it is possible that this is something else (perhaps your son ran his first marathon the day before, or rode his bike for 8 hours in the heat---rather implausible, I imagine, but these are known causes of rhabdomyolisis). This is unlikely, and your safest move is the precautions mentioned for future operations.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.